New England Journal of Medicine (NEJM) ADHD Medication and Psychosis Study
*The New England Journal of Medicine published a study on March 21, 2019, titled, “Psychosis with Methylphenidate or Amphetamine in Patients with ADHD”. The study is based on an administrative database from private insurance claims. The findings of the study should not be considered definitive. The study has several limitations including the effect of substance use on the development of psychotic symptoms and the lack of information around genetic vulnerabilities in the study population.
- Any time a medication is used to treat a patient with ADHD, we are certainly thinking about what is the benefit of the medication versus the risk. ADHD can be a debilitating condition when symptoms aren’t well-controlled, and while psychosis is a real and potentially serious side effect, it is still very rare.
- The risk of psychosis is likely low for patients who have been on these ADHD medications and have been taking them as prescribed.
- In a large population study in the New England Journal of Medicine (NEJM), psychosis following treatment with ADHD medications was infrequent (0.2% in those treated with amphetamines and 0.1% in those treated with methylphenidate). This study design cannot establish causality. The study is based on an administrative database from private insurance claims.
- It is important to note that this study does not serve as evidence of an increased overall rate of psychotic symptoms when using stimulants. Only that there may be a very small (1 in 1000 person-years) difference in rate between the two stimulants. However, even this conclusion is not yet definitive. Further study is indicated.
- The databases used by the researchers doesn’t have detailed information on how patients were diagnosed.
- Careful analysis of the benefits and risk should be carried out in a case-by-case basis. If a patient is determined to have a primary psychotic disorder, then stimulants should be discontinued.
- Clinicians are encouraged to monitor patients for adverse events including new onsets of psychotic symptoms.
- In general, clinicians need to monitor patients closely so they can identify early signs of behavioral changes related to psychotic or manic symptoms.